Drought, Jackson
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.795, -85.215 (the zone’s center; the record gives no point)
Some beneficial rain fell during the early part of the month, and D2 (severe) drought conditions or higher were reduced in area to only include portions of Jackson, Gadsden, Jefferson, Madison, Taylor, Lafayette, and Dixie counties. D3 (extreme) drought conditions were only observed across portions of Taylor, Lafayette, and Dixie counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Some beneficial rain fell during the early part of the month, and D2 (severe) drought conditions or higher were reduced in area to only include portions of Jackson, Gadsden, Jefferson, Madison, Taylor, Lafayette, and Dixie counties. D3 (extreme) drought conditions were only observed across portions of Taylor, Lafayette, and Dixie counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 29, 9:42 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EST Wed Feb 29 2012
.SYNOPSIS...Fast zonal flow exists across the Gulf Coast states this
evening. Surface analysis shows high pressure extending from east of
FL west to the Gulf of Mexico. This ridge is pumping plenty of warm
moist air into the region. Upstream, we see a cold front pushing
southeast across the Ohio and Lower MS Valleys. An outbreak of
severe weather in the warm sector across the Mid South and Southern
Appalachians is winding down this evening. The nearest thunderstorms
to our forecast area are up near I-20 from Atlanta to Birmingham as
of 0230Z and these have shown signs of weakening.
&&
.NEAR TERM (TONIGHT)...The primary forecast concern locally remains
the potential for dense fog. Mid to upper 60s dew point air is
advecting over the still relatively cool shelf waters of the Gulf of
Mexico. This should allow fog to redevelop over the Gulf, if it
hasn't done so already, and then spread inland. A dense fog advisory
has been issued for all of our FL zones and the southern tier of our
GA zones. Fog is also expected north of this area and the advisory
may need to be expanded by the next shift. The rest of the forecast
appears on track and no changes are planned. Lows by daybreak will
range from the upper 50s southeast to mid 60s northwest, which is a
good 15-20 degrees above normal depending on the location.
&&
.MARINE (TONIGHT THROUGH MONDAY)...
Dense fog will be a concern once again overnight, with visibility
dropping below 1 mile at times, especially near the coast. The fog
will be slow to burn off on Thursday and another round is possible
Thursday night. Onshore winds and seas will begin to increase on
Friday ahead of an approaching cold front. This front will cross the
waters from late Saturday through Saturday night with offshore winds
behind the front reaching advisory levels for a short time Sunday
morning.
&&
.AVIATION (THROUGH 00Z FRIDAY)...
Primary concern will once again center on potential for MVFR/IFR
conditions due to low clouds and fog. Most guidance indicates we
will see conditions deteriorate at all sites, mostly after midnight
and hold through the mid morning, as temperatures cool and abundant
gulf moisture remains in place. Lowest conditions will likely occur
along the coast, although most sites may see significant
restrictions by the early morning. Expect return to mostly VFR
despite BKN cigs by the mid afternoon Thursday.
&&
.FIRE WEATHER...Relative humidity values should stay above 35
percent through the end of the week. A cold front will pass north of
our forecast area and miss us overnight tonight and tomorrow.
However, this low pressure system will continue to bring in moist
air from the Gulf, preventing us from drying out. On Saturday
another frontal passage is expected and should give the area some
needed rainfall. On Sunday, relative humidity values will drop to
about 30 percent across the area so there may be fire weather
concerns on Sunday.
&&
.PREV DISCUSSION (405 PM EST Wed Feb 29 2012)...
SHORT TERM (Thursday through Friday night)...
Strong zonal flow aloft will force the approaching cold front to lay
out east-west and become quite diffuse on Thursday. However, with
very warm temperatures and modest sfc instability, weak boundary may
provide enough spark for a few thunderstorms to pop up over the
northern half of the forecast area. Have kept slight chance PoP for
this area on Thursday. Ridge will rebound on Friday ahead of
deepening central U.S. trough. This should help to further suppress
any shower activity across the area. Rain chances will begin to
increase late Friday night over the northwest zones with the
approach of the next frontal system.
Temperatures will remain quite warm through the next several days
with the moist flow off of the waters. Low clouds and fog are
likely to be present as well for the next few nights, with the sun
not breaking out until late morning or early afternoon. Obs will
be monitored through the overnight hours for possible dense fog
advisory.
LONG TERM...(Saturday through next Wednesday)...
The period begins with a rapidly occluding storm system across the
Great Lakes with a cold front gradually progressing into the
Southeast. The 29/00z model guidance is in relatively good agreement
with the timing of this system into the Southeast. Both the GFS and
Euro indicate that the primary surface low and attendant upper level
energy will be rapidly shifting northeastward up the Saint Lawrence
River Valley and into the Canadian Maritimes by Saturday night. As a
result, it doesn't appear as though the cold front will come roaring
through Saturday evening into Sunday morning. What little difference
there is between the GFS and Euro is with regard to whether the
frontal boundary develops a wave of low pressure along it while
nearing the area. The Euro solution is slightly more robust with
this feature and accordingly has much better rain chances as the
cold front comes through. One way or the other it does look like
most areas will have a good shot at rainfall on Saturday-Saturday
night so will increase pops from the inherited values.
Severe potential with this system is more uncertain. While shear and
surface-based instability look to be sufficient for organized severe
weather, the lack of significant height falls implies that deep
layer forcing may be lacking with this system, leaving most of the
convection in a narrow band along the surface frontal boundary. Even
with the meager height falls, there still looks to be enough
potential for severe weather to warrant watching this system closely
over the next couple of days as it nears the area.
Beyond Sunday as the cold front comes through, high pressure will
build across the area at the surface and then gradually aloft.
Primary difference in this period of the forecast is the 29/00z GFS
indicating a very strong surface ridge building across the Mid
Atlantic whereas the Euro keeps the surface high nearly overhead
into Tuesday. Continuity favors the Euro solution here. Temperatures
will initially trend below normal behind the cold front from Sunday
evening into Tuesday with a moderating trend developing by Wednesday
ahead of the next storm system.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 63 78 61 80 63 / 10 10 10 10 10
Panama City 62 73 61 74 64 / 10 10 10 10 10
Dothan 65 78 61 79 64 / 20 20 10 10 30
Albany 64 80 61 81 63 / 20 20 10 10 20
Valdosta 64 80 62 82 63 / 10 10 10 10 10
Cross City 58 80 57 81 59 / 10 10 0 0 10
Apalachicola 62 72 61 72 64 / 10 10 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...Dense Fog Advisory until 10 AM EST Thursday for Berrien-Brooks-
Colquitt-Cook-Decatur-Grady-Lanier-Lowndes-Seminole-Thomas.
FL...Dense Fog Advisory until 10 AM EST /9 AM CST/ Thursday for all
zones.
GM...Dense fog advisory until 10 AM EST /9 AM CST/ Thursday for
GMZ730-750-755-765-775.
&&
Aviation...Evans
Fire Weather...Moore
Previous Discussions...Camp/Godsey
Rest of Discussion...WoolHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 928 PM EST WED FEB 29 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 928 PM EST WED FEB 29 2012 /828 PM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST FOR MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AND ALL OF THE FLORIDA BIG BEND AND PANHANDLE... .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDESPREAD FOG IS EXPECTED TO REDEVELOP ONCE AGAIN OVERNIGHT ACROSS BOTH THE MARINE AREA AND INLAND PORTIONS OF THE FORECAST AREA. THE VISIBILITY IS EXPECTED TO DROP LOW ENOUGH TO REACH DENSE FOG ADVISORY CRITERIA IN BOTH AREAS. LOWEST VISIBILITIES WILL BE LESS THAN HALF A MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE FOG WILL BE SLOW TO LIFT ON THURSDAY...ESPECIALLY OVER THE MARINE AREA AND NEAR THE COAST. ANOTHER ROUND OF FOG IS POSSIBLE TONIGHT. A COLD FRONT IS FORECAST TO CROSS THE REGION OVER THE WEEKEND. WINDS OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY LEVELS AHEAD OF THE FRONT AND POSSIBLY REACH ADVISORY LEVELS BEHIND IT. THERE IS AT LEAST SOME CHANCE THAT WE WILL SEE SOME STRONG TO SEVERE STORMS AHEAD OF THE FRONT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363918, 363919, 363920, 363921, 363922, 363923, 363924, 363925, 363926.